1 April 2008 Walks on groups, counting reducible matrices, polynomials, and surface and free group automorphisms
Igor Rivin
Author Affiliations +
Duke Math. J. 142(2): 353-379 (1 April 2008). DOI: 10.1215/00127094-2008-009


We prove sharp limit theorems on random walks on graphs with values in finite groups. We then apply these results (together with some elementary algebraic geometry, number theory, and representation theory) to finite quotients of lattices in semisimple Lie groups (specifically, SL(n,Z) and Sp(2n,Z)) to show that a random element in one of these lattices has irreducible characteristic polynomials (over Z). The term random can be defined in at least two ways: first, in terms of height; second, in terms of word length in terms of a generating set. We show the result using both definitions.

We use these results to show that a random (in terms of word length) element of the mapping class group of a surface is pseudo-Anosov and that a random free group automorphism is irreducible with irreducible powers (or fully irreducible*)


Download Citation

Igor Rivin. "Walks on groups, counting reducible matrices, polynomials, and surface and free group automorphisms." Duke Math. J. 142 (2) 353 - 379, 1 April 2008. https://doi.org/10.1215/00127094-2008-009


Published: 1 April 2008
First available in Project Euclid: 27 March 2008

zbMATH: 1207.20068
MathSciNet: MR2401624
Digital Object Identifier: 10.1215/00127094-2008-009

Primary: 11G99
Secondary: 20E05 , 57M50

Rights: Copyright © 2008 Duke University Press


This article is only available to subscribers.
It is not available for individual sale.

Vol.142 • No. 2 • 1 April 2008
Back to Top